Alert archive / Illinois / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 11, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Mar 12, 2020, 1:09 PM CDT for Randolph County, Illinois. It was in force for 36 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 12, 2020, 1:09 PM CDT (18:09 UTC)
- Expired
- Mar 12, 2020, 1:45 PM CDT
- In force
- 36 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Randolph County, IL
The radar
The St Louis radar (KLSX), 110 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 12, 1:13 PM CDT | HAIL 0.5 | Evansville, IL | HAIL HAS BEEN FALLING FOR A FEW MINUTES. MOST HAIL IS PEA SIZE WITH THE LARGEST AROUND ONE-QUARTER OF AN INCH. |
| Mar 12, 1:19 PM CDT | HAIL 0.88 | Ellis Grove, IL | DIME AND NICKEL SIZE HAIL FELL FOR ABOUT 10 MINUTES. |
| Mar 12, 1:23 PM CDT | HAIL 1 | 2 Ese Tilden, IL | REPORT SUBMITTED VIA MPING. TIME ESTIMATED BY RADAR. |
| Mar 12, 1:24 PM CDT | HAIL 0.25 | 2 W Eden, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.2 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 612 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
462
WUUS53 KLSX 121809
SVRLSX
ILC157-121845-
/O.NEW.KLSX.SV.W.0011.200312T1809Z-200312T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
109 PM CDT Thu Mar 12 2020
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Randolph County in southwestern Illinois...
* Until 145 PM CDT.
* At 108 PM CDT, a severe thunderstorm was located near Evansville,
moving east at 65 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Chester, Sparta, Red Bud, Bremen, Steeleville, Percy, Coulterville,
Tilden, Evansville, Baldwin, Eden, Preston, Blair, Prairie, Ellis
Grove, Ruma, Houston, Rockwood, Kaskaskia and Roots.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3783 8966 3782 8968 3780 8968 3785 8974
3785 8979 3788 8980 3791 8984 3787 8990
3790 8997 3793 8998 3796 8992 3797 8994
3797 9000 3802 9007 3813 9006 3814 9004
3822 9003 3822 8959 3795 8960
TIME...MOT...LOC 1808Z 269DEG 57KT 3805 8997
HAIL...1.00IN
WIND...<50MPH
$$
BSH2 follow-up statements
015
WWUS53 KLSX 121821
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
121 PM CDT Thu Mar 12 2020
ILC157-121845-
/O.CON.KLSX.SV.W.0011.000000T0000Z-200312T1845Z/
Randolph IL-
121 PM CDT Thu Mar 12 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR EASTERN RANDOLPH COUNTY...
At 120 PM CDT, a severe thunderstorm was located near Steeleville,
moving east at 65 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Chester, Sparta, Bremen, Steeleville, Percy, Coulterville, Tilden,
Eden, Blair, Rockwood, Welge, New Palestine and Shiloh Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3783 8966 3782 8968 3780 8968 3785 8974
3785 8979 3788 8980 3791 8984 3787 8990
3788 8993 3814 8977 3822 8979 3822 8959
3795 8960
TIME...MOT...LOC 1820Z 271DEG 57KT 3804 8973
HAIL...1.00IN
WIND...<50MPH
$$
BSH837
WWUS53 KLSX 121839
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
139 PM CDT Thu Mar 12 2020
ILC157-121849-
/O.EXP.KLSX.SV.W.0011.000000T0000Z-200312T1845Z/
Randolph IL-
139 PM CDT Thu Mar 12 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN RANDOLPH COUNTY WILL
EXPIRE AT 145 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 3783 8966 3782 8968 3780 8968 3785 8974
3785 8979 3788 8980 3791 8984 3787 8990
3788 8993 3814 8977 3822 8979 3822 8959
3795 8960
TIME...MOT...LOC 1839Z 269DEG 57KT 3804 8935
$$
BSHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 12:45 PM CDT, 24 minutes earlier.
Area forecast discussion, Mar 12, 12:45 PM CDT, 24 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1245 PM CDT Thu Mar 12 2020 .SHORT TERM... (Through Late Friday Afternoon) Issued at 420 AM CDT Thu Mar 12 2020 Active weather expected over the next 7 days across the region. Right now dealing with some patchy fog, reducing visibilities less than a mile at times across portions of southeast MO and southwestern IL. Conditions should improve by mid morning. For the rest of today, main focus continues to be the potential for strong to severe thunderstorms, especially over portions of southeast Missouri and southern Illinois this afternoon through early this evening. Initially will see showers and storms develop just after sunrise as low level moisture increases on nose of low level jet along warm frontal boundary over portions of central Missouri and spread east and northeast. Still some uncertainty on exact track of surface low and location of warm front, but majority of the CAMs have surface low tracking east along I-70 corridor today. This activity will mainly be elevated so main threat will be large hail. As for the activity in the warm sector, mid level lapse rates between 7 and 8 degrees, MU CAPES between 1500 and 2500 J/kg, 0-3km SRH around 400 m2/s2, as well as hodographs indicating strong speed shear (30 to 40 kts) in the lowest 1 km and strong directional shear, are good indicators of discrete supercell development with the main threats being tornadoes, damaging winds and large hail. SPC has put portions of southeast Missouri and southern Illinois in an enhanced risk for severe storms with a 5 to 10% tornado probability in this area. Best timing for this activity looks to be between Noon and 6 PM. Rain will come to an end by midnight as system exits region. Surface ridge will build in tonight with colder air making it's way in. Lows will be in the low 30s to low 40s. Dry, mostly cloudy and colder weather on Friday with highs in the upper 40s to low 50s. Byrd .LONG TERM... (Friday Night through Wednesday) Issued at 420 AM CDT Thu Mar 12 2020 Next system will move in Friday night and with colder air still in place, rain will change over to a mix of rain and snow over portions of northeast MO and west central IL towards daybreak on Saturday morning. So still expect minor snowfall accumulations in this area, mainly on elevated/grassy surfaces. Then as temperatures warm up, mix will change back to all rain. Rest of forecast area will just see a cold rain with this system. With the rain and clouds, highs on Saturday will only be in the upper 30s to low 40s. Beyond that, dry weather expected late Saturday night through late Sunday night before next system moves in on Monday. Even with chances of rain each day through mid week, it will not be a complete wash out through this period as the models continue to have differences in timing and placement with these systems. Temperatures will moderate through mid week with highs by Wednesday in the upper 50s to low 60s. Byrd && .AVIATION... (For the 18z TAFs through 18z Friday Afternoon) Issued at 1235 PM CDT Thu Mar 12 2020 A cluster of thunderstorms is currently crossing the Mississippi River and will continue to move eastward early this afternoon. More isolated to scattered shower activity is expected behind this area, with another round of thunderstorms developing along the trailing cold front south of the terminals in southeast Missouri late this afternoon. Winds should predominantly stay east/southeast just north of a warm front across the terminals, before coming out of the northwest behind the cold front this evening. Winds may also gust in the 20-25 knot range overnight tonight. Ceilings are a bit all of the place, but generally should improve through the day. Behind the front, VFR conditions are forecast areawide. SPECIFICS FOR KSTL: Thunderstorms are currently exiting the terminal. Scattered showers are possible the next few hours, but current thinking is that redevelopment of storms should be south of the terminal this afternoon along a cold front. Behind the front, winds will become out of the northwest and become gusty overnight tonight. Ceilings will likely be a bit variable, but should improve to VFR conditions by early this evening, if not a bit earlier. Gosselin && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Mar 12, 12:14 PM CDT, 55 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 1214 PM CDT Thu Mar 12 2020 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-131715- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 1214 PM CDT Thu Mar 12 2020 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...This afternoon and tonight. Thunderstorms likely this afternoon through late this afternoon. Scatteredstrong to severe storms possible, mainly across portions of southeast Missouri and southern Illinois. The main threats will be tornadoes, damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Chance of a rain/snow mix across portions of northeast Missouri and west central Illinois late Friday night, early Saturday morning. Minor snowfall accumulations possible, mainly on elevated/grassy surfaces. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed between Noon and 6 PM. Gosselin
In the hours before
Local storm report, Mar 12, 11:43 AM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1143 AM CDT THU MAR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM HEAVY RAIN 7 W BAY 38.57N 91.59W
03/12/2020 M1.30 INCH GASCONADE MO TRAINED SPOTTER
RAINFALL OCCURRED IN APPROXIMATELY 1 HOUR
PERIOD.
&&
MAPLESLocal storm report, Mar 12, 11:57 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1157 AM CDT THU MAR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1152 AM HAIL SULLIVAN 38.22N 91.17W
03/12/2020 E0.25 INCH FRANKLIN MO TRAINED SPOTTER
&&
MAPLESLocal storm report, Mar 12, 11:58 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1158 AM CDT THU MAR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM HAIL 2 NE FRENCH VILLAGE 37.99N 90.36W
03/12/2020 E0.25 INCH ST. FRANCOIS MO TRAINED SPOTTER
PEA SIZE HAIL HAD BEEN FALLING FOR A FEW
MINUTES LEADING UP TO THE TIME OF THE
REPORT.
&&
MAPLESThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 6:05 AM CDT | Dense Fog Advisory | LSX | Adams, Bond, Brown, Calhoun, Clinton, Fayette and 11 more | 4 hr |
| Mar 12, 10:04 AM CDT | Dense Fog Advisory | LSX | Adams, Bond, Brown, Calhoun, Clinton, Fayette and 11 more | 116 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.